Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood watch at Sep 25, 2017, 1:11 PM CDT for 14 counties in Texas. It took effect at Sep 25, 2017, 7:00 PM CDT. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2017, 1:11 PM CDT (18:11 UTC)
- In effect from
- Sep 25, 2017, 7:00 PM CDT
- Expired
- Sep 28, 2017, 7:00 PM CDT
- In force
- 3 days
- Issued by
- NWS Austin/San Antonio, TX
- Flood severity
- None
Counties Atascosa County, TX, Bandera County, TX, Bexar County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 61 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.2 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WGUS64 KEWX 251811 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Austin/San Antonio TX 111 PM CDT Mon Sep 25 2017 ...Heavy rainfall leading to river and flash flooding is likely... .Combination of tropical Pacific moisture merging with a stalled front and an upper-level disturbance will support the risk for multiple rounds of heavy rain over the Rio Grande Plains and the Southern Edwards Plateau today through Thursday. While Tuesday and Wednesday appear to be the more concentrated time-frames for heaviest rainfall, localized heavy rain and storms could occur at any time during this entire period. River and flash flooding is of particular concern in the watch area given the limited soil depth and expected rainfall total amounts. Please stay tuned through the week as the heavy rain threat evolves. TXZ183>187-202>204-217>219-228-260215- /O.NEW.KEWX.FF.A.0005.170926T0000Z-170929T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 111 PM CDT Mon Sep 25 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY AFTERNOON... The National Weather Service in Austin/San Antonio has issued a * Flash Flood Watch for a portion of south central Texas, including the following areas, Bandera, Dimmit, Edwards, Frio, Kerr, Kinney, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala. * From 7 PM CDT this evening through Thursday afternoon * Heavy rainfall leading to Flash and River flooding likely. * Rainfall amounts: 4 to 6 inches expected with localized 10 to 12 inches possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Allen
5 follow-up statements
106 WGUS64 KEWX 260741 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 241 AM CDT Tue Sep 26 2017 TXZ183>187-202>204-217>219-228-262100- /O.CON.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 241 AM CDT Tue Sep 26 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Bandera, Dimmit, Edwards, Frio, Kerr, Kinney, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala. * Through Thursday evening * Heavy rainfall leading to Flash and River flooding likely. * Rainfall amounts: 4 to 6 inches expected with localized 10 inches possible through Thursday Evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
616 WGUS64 KEWX 261944 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 244 PM CDT Tue Sep 26 2017 ...Periods of heavy rain could lead to river and flash flooding through Thursday for the Rio Grande Plains and Southern Edwards Plateau... TXZ183>187-202>204-217>219-228-271345- /O.CON.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 244 PM CDT Tue Sep 26 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Bandera, Dimmit, Edwards, Frio, Kerr, Kinney, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala. * Through Thursday evening * Heavy rainfall leading to Flash and River flooding likely. * Rainfall amounts: 4 to 6 inches expected with localized 8 inches possible this afternoon through Thursday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Allen
871 WGUS64 KEWX 270833 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 333 AM CDT Wed Sep 27 2017 ...Periods of heavy rain could lead to river and flash flooding through Thursday for the Rio Grande Plains and Southern Edwards Plateau... TXZ183>187-202>204-217>219-228-272045- /O.CON.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 333 AM CDT Wed Sep 27 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Bandera, Dimmit, Edwards, Frio, Kerr, Kinney, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala Counties. * Through Thursday evening * Heavy rainfall likely leading to Flash and River flooding. * Rainfall amounts: 2 to 4 inches expected with localized 8 inches possible today through Thursday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
702 WGUS64 KEWX 271933 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Austin/San Antonio TX 233 PM CDT Wed Sep 27 2017 ...Periods of heavy rain could lead to river and flash flooding through Thursday for the Rio Grande Plains, Southern Edwards Plateau and east to San Antonio... TXZ205-220-281200- /O.EXA.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bexar-Atascosa- Including the cities of San Antonio and Pleasanton 233 PM CDT Wed Sep 27 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... The National Weather Service in Austin/San Antonio has expanded the * Flash Flood Watch to include a portion of south central Texas, including Atascosa and Bexar counties. * Through Thursday evening * Heavy rainfall likely leading to Flash and River flooding. * Additional Rainfall amounts: 1 to 3 inches expected with localized 6 inches possible along the Rio Grande Plains this evening through Thursday evening. An additional up to 2 inches will be possible for Atascosa and Bexar counties which may result in localized flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TXZ183>187-202>204-217>219-228-281200- /O.CON.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick- Zavala-Frio-Dimmit- Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, Pearsall, and Carrizo Springs 233 PM CDT Wed Sep 27 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Bandera, Dimmit, Edwards, Frio, Kerr, Kinney, Maverick, Medina, Real, Uvalde, Val Verde, and Zavala. * Through Thursday evening * Heavy rainfall likely leading to Flash and River flooding. * Rainfall amounts: 1 to 3 inches expected with localized 6 inches possible today through Thursday evening along the Rio Grande Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TB3
162 WGUS64 KEWX 280841 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 341 AM CDT Thu Sep 28 2017 ...Periods of heavy rain could lead to river and flash flooding through Thursday for the area south of Hwy 90 and west of I-37... TXZ183>187-205-280945- /O.CAN.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Val Verde-Edwards-Real-Kerr-Bandera-Bexar- Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, Bandera, and San Antonio 341 AM CDT Thu Sep 28 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Texas has been cancelled. Heavy rain is not expected across the northern part of South Central Texas. We have cancelled the Flash Flood Watch for Val Verde, Edwards, Real, Kerr, Bandera, and Bexar Counties. Minor flooding is still possible today especially over Val Verde and Bexar where significant amounts of rain have fallen over the past few days. $$ TXZ202>204-217>220-228-290000- /O.CON.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Atascosa-Dimmit- Including the cities of Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, Pearsall, Pleasanton, and Carrizo Springs 341 AM CDT Thu Sep 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, Atascosa, Dimmit, Frio, Kinney, Maverick, Medina, Uvalde, and Zavala Counties. * Through this evening. * Heavy rainfall likely leading to Flash and River flooding. * Rainfall amounts: 1 to 2 inches expected with localized 3 inches possible through this evening along the Rio Grande Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 25, 12:56 PM CDT, 15 minutes earlier.
Area forecast discussion, Sep 25, 12:56 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1256 PM CDT Mon Sep 25 2017 .AVIATION.../18Z TAF CYCLE/ VFR mostly prevails across south-central Texas with the exception of local MVFR and isolated IFR conditions where SHRA and TSRA are ongoing across the coastal plains as well as portions of the Rio Grande Plains. The strongest activity will remain focused towards the Rio Grande Plains through the afternoon and overnight into Tuesday morning. The coastal plains activity will weaken and mostly dissipate by early evening as heating decreases. Another round of IFR and LIFR conditions are expected for SAT/SSF/AUS Tuesday morning. KAUS will likely experience lower visibilities and fog also. Slow improvement to MVFR and VFR will occur tomorrow with scattered TSRA across the region. A more concentrated TSRA complex could be near KDRT early Tuesday morning and will monitor closely on TAF weather wording during that time frame. Some rainfall could be quite heavy and lead to localized flooding impacts. Turbulence in and near storms should be expected with tops to FL400. && .PREV DISCUSSION... /ISSUED 1022 AM CDT Mon Sep 25 2017/ UPDATE... /POPS INCREASED...HEAVY RAIN POSSIBLE NEAR RIO GRANDE/ A quick update was issued this morning to reflect the persistent area of showers and isolated storms over the western counties. A Flash Flood Watch should be issued for tonight, will wait until early afternoon for further analysis and office collaboration in order to pinpoint expected qpf totals and how far east to extend the watch. At this time it appears unlikely that a watch will be needed for counties along and east of Hwy 281. Radar dual pol estimates indicate 2 to 2.5 inches has already fallen over SE Val Verde County but radar and rapid refresh model trends suggest mostly light showers for this afternoon, followed by heaver activity picking up in the evening. PREV DISCUSSION... /ISSUED 514 AM CDT Mon Sep 25 2017/ SHORT TERM (Today through Tuesday)... Early morning radar data shows convection is underway across most of Val Verde county as well as to the south over northern Coahuila, Mexico. While a little difficult to discern at the present time, it appears we could be seeing the beginning of an MCV developing southwest of Del Rio. Otherwise, the water vapor satellite loop shows a tropical moisture connection from Tropical Storm Pilar into the southwestern portion of Texas, including the Rio Grande plains. Given recent radar trends along with hi-res models, we will go with high rain chances along the Rio Grande today. A moist air mass is already in place as evidenced by the 25/00Z DRT sounding with a precipitable water value just shy of 2". Some locally heavy rain is possible today given the moist conditions and training of showers and thunderstorms. Across the remainder of the region, we should see isolated to scattered showers and thunderstorms, especially during the afternoon hours during peak heating hours. Cloud cover and precipitation should keep highs generally in the 80s, except south of Highway 90/west of I-35 where some lower 90s are forecast. The concern for a heavy rain event across the Rio Grande plains and southern Edwards Plateau beginning Tuesday continues to grow given recent model consistency along with the very latest round of model guidance. Deep moisture is already in place and will remain in place as additional moisture and upper level energy from Tropical Storm Pilar move northward into the region. While it will be difficult to time these shortwaves, it appears one stronger wave will move into the Rio Grande plains late this afternoon, with an even stronger wave Tuesday afternoon. With this in mind, we have increased rain chances across the Rio Grande plains on Tuesday and Tuesday night. Forecast soundings continue to show tall, skinny CAPEs along with precipitable water values just shy of 2.5". All this leads to a continued threat for heavy rain on Tuesday and we will likely need a Flash Flood Watch for the western portion of our area beginning Tuesday. LONG TERM (Tuesday Night through Sunday)... The weather pattern will not change significantly for Tuesday night as heavy rainfall concerns continue along the Rio Grande and southern Edwards Plateau. If anything, some of the heavier rains may nudge eastward into the Highway 83 corridor. On Wednesday, a cold front is expected to move southward across west Texas. The leading edge of this front should manage to push southward into the western Hill Country and southern Edwards plateau during the afternoon hours. This front will likely aid in the development of showers and storms. As the front moves southward Wednesday night into Thursday morning, concerns for additional heavy rains may continue across portions of the Rio Grande plains, especially if the ECMWF verifies. With this in mind, we have increased rain chances for Wednesday night and Thursday morning across the mentioned areas. Storm total precipitation amounts from Tuesday into early Thursday morning have been increased to 4 to 6" with isolated amounts near 9". The heaviest amounts are expected to occur west of Highway 83. Farther east, we should see average amounts drop into the 1-3 inch range along Highway 281. Some drier air should begin to filter in from the north beginning Friday. This should bring a gradual decrease in rain chances from east to west for Friday into the upcoming weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 73 87 73 87 72 / 20 50 30 20 20 Austin Bergstrom Intl Airport 72 87 72 86 71 / 20 50 30 20 20 New Braunfels Muni Airport 73 86 72 86 71 / 30 70 40 30 20 Burnet Muni Airport 71 84 70 82 68 / 20 50 50 40 30 Del Rio Intl Airport 73 85 71 84 70 / 90 90 90 70 70 Georgetown Muni Airport 72 87 72 85 70 / 20 40 30 30 20 Hondo Muni Airport 74 88 73 88 70 / 60 80 70 60 40 San Marcos Muni Airport 73 86 72 87 71 / 20 60 30 30 20 La Grange - Fayette Regional 73 89 73 88 72 / 20 30 10 20 20 San Antonio Intl Airport 74 86 73 86 72 / 40 70 50 50 20 Stinson Muni Airport 75 86 74 86 72 / 40 70 50 50 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Allen Synoptic/Grids...Oaks Public Service/Data Collection...Williams
Hazardous weather outlook, Sep 25, 5:22 AM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 522 AM CDT Mon Sep 25 2017 TXZ171>173-183>194-202>209-217>225-228-261030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 522 AM CDT Mon Sep 25 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Localized heavy rain across the Rio Grande Plains, especially across Val Verde county could lead to localized flash flooding this afternoon and evening. Rainfall amounts of 1 to 3 inches possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An upper level disturbance and cold front are likely to produce locally heavy rainfall across the Rio Grande Plains and Edwards Plateau on Tuesday into Wednesday. Chances for rain continue and spread eastward to Highway 281 for much of the week with the eastern half of South Central Texas expected to observe the least rainfall. Forecast precipitation amounts of 3 to 6 inches with isolated higher amounts up to 9 inches remain possible, mainly west of Highway 83. These amounts could lead to urban flash flooding and river floods. A Flash Flood Watch could be issued later this afternoon or evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Flash Flood Watches in Texas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.